Drug Rashes

What are drug rashes?

Drug rashes are the body's reaction to a certain medication. The type of rash that occurs depends on the type of drug that is causing it. Rashes can range from mild to severe.

Rashes caused by drugs can be categorized in the following groups:

  • Rashes caused by an allergic reaction to the medication

  • Rashes produced as an unwanted effect of a particular medication

  • Rashes due to hypersensitivity to sunlight caused by the medication

What are the different types of rashes caused by drugs?

Type of Rash

Symptoms

Cause

Acne

Pimples and red areas that appear most often on the face, shoulders, and chest

Anabolic steroids, corticosteroids, bromides, iodides, and phenytoin

Exfoliative dermatitis

Red, scaly skin that may thicken and involve the entire body

Antibiotics that contain sulfa, barbiturates, isoniazid, penicillins, and phenytoin

Fixed drug eruption

A dark red or purple rash that reacts at the same site

Antibiotics and phenolphthalein (found in certain laxatives)

Hives

Raised red bumps

Aspirin, certain drug dyes, penicillins, and many other drugs

Morbilliform/maculopapular rash

A flat, red rash which may include pimples similar to the measles

Antibiotics and barbiturates are the more common causative drugs; however, any drug can cause this rash

Purpuric eruptions

Purple areas on the skin, often on the legs

Some anticoagulants and diuretics

Stevens-Johnson syndrome

Blisters or a hive-like rash on the lining of the mouth, vagina, or penis

Antibiotics that contain sulfa, barbiturates, penicillins, and certain drugs used for high blood pressure, seizures, and diabetes

How are drug rashes diagnosed?

Diagnosing a rash caused by a reaction to medication is complicated. Even a small amount of a drug can cause a major reaction in the skin. In addition, the reaction can occur even after the patient has taken a medication for a long time. Your physician will usually advise you to stop taking any medication that is not necessary to sustain your life, to see if the reaction abates. Other medications may be substituted, if possible.

Treatment for drug rashes

The condition usually clears up if the patient stops taking the medication that is causing the reaction. Other treatment may include:

  • Corticosteroids

  • Antihistamines

Allergic reactions can be serious and even fatal. If a rash develops, it is important to immediately contact your physician. 

Connect with MLH

New Appointments
1.866.CALL.MLH

 Well Ahead Newsletter


Connect With MLH

Copyright 2014 Main Line Health

Printed from: www.mainlinehealth.org/stw/Page.asp?PageID=STW037501

The information provided in this Web site is for informational purposes only. It is not a substitute for medical advice. All medical information presented should be discussed with your healthcare professional. See additional Terms of Use at www.mainlinehealth.org/terms. For more information, call 1.866.CALL.MLH.